Alert archive / Ohio / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 240, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Aug 8, 2012, 4:44 PM EDT for Fairfield County, Franklin County, Ohio. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2012, 4:44 PM EDT (20:44 UTC)
- Expired
- Aug 8, 2012, 5:02 PM EDT
- In force
- 18 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
Counties Fairfield County, OH, Franklin County, OH
The radar
The Cincinnati radar (KILN), 104 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1795 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
299
WUUS51 KILN 082044
SVRILN
OHC045-049-082115-
/O.NEW.KILN.SV.W.0240.120808T2044Z-120808T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
444 PM EDT WED AUG 8 2012
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FAIRFIELD COUNTY IN CENTRAL OHIO...
EASTERN FRANKLIN COUNTY IN CENTRAL OHIO...
* UNTIL 515 PM EDT.
* AT 443 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL AND WINDS TO 60 MPH. THIS STORM WAS
LOCATED NEAR BLACKLICK ESTATES...MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
CANAL WINCHESTER...
PICKERINGTON...
IN ADDITION...BRICE IS NEAR THE PATH OF THIS SEVERE THUNDERSTORM.
THIS INCLUDES THE FOLLOWING INTERSTATE...
I-70 BETWEEN MILE MARKERS 107 AND 113...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3980 8275 3990 8291 3996 8288 3995 8278
3994 8278 3994 8271 3993 8268
TIME...MOT...LOC 2044Z 289DEG 22KT 3990 8286
$$
ASL2 follow-up statements
927
WWUS51 KILN 082052
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
452 PM EDT WED AUG 8 2012
OHC045-049-082115-
/O.CON.KILN.SV.W.0240.000000T0000Z-120808T2115Z/
FAIRFIELD OH-FRANKLIN OH-
452 PM EDT WED AUG 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHEASTERN FRANKLIN AND NORTHWESTERN FAIRFIELD COUNTIES IN
CENTRAL OHIO...
AT 451 PM EDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WINDS TO 60 MPH. THIS
STORM WAS LOCATED NEAR PICKERINGTON...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
PICKERINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3980 8275 3987 8286 3995 8280 3994 8271
3993 8269 3993 8268
TIME...MOT...LOC 2053Z 289DEG 22KT 3988 8279
$$
ASL991
WWUS51 KILN 082102
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
502 PM EDT WED AUG 8 2012
OHC045-049-082112-
/O.CAN.KILN.SV.W.0240.000000T0000Z-120808T2115Z/
FAIRFIELD OH-FRANKLIN OH-
502 PM EDT WED AUG 8 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN AND
NORTHWESTERN FAIRFIELD COUNTIES IN CENTRAL OHIO HAS BEEN CANCELLED...
THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
HEAVY RAIN AND SMALL HAIL IS STILL POSSIBLE WITH THIS STORM.
PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...877-633-6772.
LAT...LON 3980 8275 3987 8286 3995 8280 3994 8271
3993 8269 3993 8268
TIME...MOT...LOC 2102Z 289DEG 22KT 3986 8272
$$
ASLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 4:31 PM EDT, 13 minutes earlier.
Area forecast discussion, Aug 8, 4:31 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 431 PM EDT WED AUG 8 2012 .SYNOPSIS... A WEAK COLD FRONT WILL REMAIN NEARLY STATIONARY ALONG THE OHIO RIVER TONIGHT INTO THURSDAY. A STRONGER COLD FRONT AHEAD OF AN ENERGETIC UPPER LEVEL LOW WILL BRING A ROUND OF SHOWERS AND THUNDERSTORMS TO THE OHIO VALLEY ON THURSDAY NIGHT AND FRIDAY. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... A WEAK COLD FRONT HAD DROPPED SOUTH INTO NORTHERN OHIO AND INDIANA LATE THIS AFTERNOON. THIS AFTERNOON...WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS HAD DEVELOPED ALONG AND AHEAD OF THE COLD FRONT DUE TO WEAK LOW LEVEL FORCING AND HOT AFTERNOON TEMPERATURES. THIS FRONT WILL CONTINUE TO DROP SOUTH TONIGHT AND BECOME NEARLY STATIONARY NEAR THE OHIO RIVER. THE SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE THROUGH THE LATE EVENING HOURS. ANOTHER CHANCE OF SHOWERS/THUNDERSTORMS WILL OCCUR IN THE EARLY MORNING HOURS WITH AN UPPER LEVEL SYSTEM. WITH HIGH INSTABILITY ACROSS THE REGION THROUGH THIS EVENING...CAN NOT RULE OUT AN ISOLATED SEVERE THUNDERSTORM. DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN THREATS. THE LOWS TONIGHT WILL BE WARMER THAN WEDNESDAY NIGHT WITH LOWS IN THE MID 60S TO AROUND 70. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... THE WEAK COLD FRONT WILL LAY OUT AS A BOUNDARY ON THURSDAY AND ANOTHER MID LEVEL SHORTWAVE WILL INTERACT WITH IT. THIS WILL BRING A BETTER CHANCE OF THUNDERSTORMS ACROSS THE FORECAST AREA. WILL ALSO SEE A CHANCE OF SEVERE WEATHER WITH THE MAIN THREAT BEING DAMAGING WINDS. LOW PRESSURE WILL RIDE NE ALONG THE BOUNDARY THURSDAY NIGHT IN RESPONSE TO AN UPPER LOW STRENGTHENING OVER THE WESTERN GREAT LAKES AND CROSSING THE NORTHERN OHIO VALLEY BY EARLY FRI. MODELS HANDLE THE TRACK OF THE LOW A LITTLE DIFFERENTLY WHICH WILL IMPACT WHERE GREATEST PRECIPITATION OCCURRS. THE BEST COVERAGE OF SHOWERS/THUNDERSTORMS WILL BE LATE THURSDAY INTO FRIDAY AS THE LOW APPROACHES AND MOVES THROUGH THE OHIO VALLEY REGION. WITH AN INCREASE IN CLOUDS AND PRECIPITATION THURSDAY...THE HIGH TEMEPRATURES WILL BE COOLER THAN TODAY. MOST AREAS WILL SEE HIGHS IN THE 80S EXCEPT AROUND 90 IN THE FAR SE. THE LOWS THURSDAY NIGHT WILL BE IN THE 60S. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... CLOSED UPPER LOW PROGGED TO BE OVER LOWER MICHIGAN AT 12Z FRIDAY WITH SURFACE LOW POSITIONED OVER LAKE ERIE. THIS SYSTEM WILL GRADUALLY PUSH FURTHER NORTHEASTWARD INTO CANADA THROUGH THE FIRST PART OF THE WEEKEND...LEAVING MAINLY DRY AND COOLER CONDITIONS IN ITS WAKE. WENT ON THE COOL SIDE OF GUIDANCE FOR FRIDAY AS CLOUDS... PRECIPITATION...AND NORTHERLY FLOW BEHIND A FRONTAL BOUNDARY WILL KEEP TEMPERATURES DOWN. FORECASTED HIGHS FOR FRIDAY RIGHT NOW ARE ABOUT 10 DEGREES BELOW NORMAL. BOTH THE 00Z AND 12Z ECMWF RUNS HAVE BEEN A LITTLE QUICKER TO PUSH THE SYSTEM OUT OF THE AREA THAN THE LATEST NAM/GFS...SO DECIDED TO KEEP JUST SLIGHT POPS INTO SATURDAY FOR THE FAR NORTHEASTERN CWA. EXPECT A GRADUAL CLEARING SATURDAY AFTERNOON INTO THE OVERNIGHT AS THE LOW PUSHES AWAY. LOWS SATURDAY NIGHT WILL BE COOL AS HIGH PRESSURE BUILDS INTO THE REGION. WINDS WILL BECOME MORE SOUTHERLY BY SUNDAY THE HIGH DRIFTS EAST OF THE REGION. THIS WILL BE THE START OF A WARMING TREND THAT WILL CONTINUE THROUGH THE FIRST PART OF NEXT WEEK WITH TEMPERATURES BACK IN THE 80S. ONLY OTHER FEATURES OF CONCERN FOR THE EXTENDED PERIOD WILL ARRIVE MONDAY INTO MONDAY NIGHT AS THE GFS BRINGS A DECENT SHORTWAVE AND SURFACE LOW THROUGH THE REGION. NEITHER FEATURE HAS BEEN QUITE AS DEVELOPED IN THE PAST TWO ECMWF RUNS AND THUS THE ECMWF HAS BEEN TRENDING DRY. WENT AHEAD AND INTRODUCED SLIGHT POPS FOR THIS PERIOD AS THE PAST FEW GFS RUNS HAVE BEEN CONSISTENT AND THE FEATURES ARE AT LEAST EVIDENT IN THE ECMWF...BUT CONFIDENCE IN PRECIP IS NOT VERY HIGH AT THIS TIME. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... CU FIELD IS TRYING TO FILL IN ACROSS THE AREA EARLY THIS AFTERNOON AS WE CONTINUE TO WARM UP AND DESTABILIZE. ML CAPES ARE NOW INTO THE 1500 TO 2000 J/KG RANGE ACROSS MUCH OF THE REGION. AS THE COLD FRONT SAGS SLOWLY SOUTH ACROSS THE REGION THROUGH THIS EVENING...A FEW THUNDERSTORMS MAY POP UP GIVEN THE INSTABILITY AND WEAK LOW LEVEL FORCING. MEANWHILE...REMNANTS FROM EARLIER CONVECTION ARE CONTINUING TO PROGRESS ACROSS ILLINOIS TOWARD WESTERN INDIANA. THE LAST FEW RUNS OF THE RAP HAVE BEEN TRYING TO PIVOT A WEAKENING LINE OF SHOWERS ASSOCIATED WITH THIS UP ACROSS AT LEAST OUR WESTERN AREAS THROUGH EARLY EVENING. GIVEN THE UNCERTAINTY...THINK THE BEST WAY TO COVER THE CHANCE RIGHT NOW IS JUST WITH A VCSH. ANOTHER WEAK MID LEVEL SHORT WAVE WILL THEN PUSH TOWARD THE AREA LATE TONIGHT INTO THURSDAY MORNING. EXPECT THE BEST CHANCE FOR ANY PCPN ASSOCIATED WITH THIS TO BE ACROSS OUR NORTH AND WILL AGAIN COVER WITH A VCSH. A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS WILL THEN DEVELOP OFF TO OUR WEST THROUGH THE AFTERNOON HOURS...POSSIBLY AFFECTING CVG TOWARD THE END OF THEIR TAF PERIOD. .OUTLOOK...THUNDERSTORMS ARE POSSIBLE INTO FRIDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...PARKER NEAR TERM...PARKER SHORT TERM...PARKER LONG TERM...KURZ AVIATION...JGL
Hazardous weather outlook, Aug 8, 4:44 PM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 444 PM EDT WED AUG 8 2012 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-091045- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 444 PM EDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. A COLD FRONT SINKING SOUTH INTO THE FORECAST AREA RESULTED IN WIDELY SCATTERED TO SCATTERED THUNDERSTORMS DEVELOPING WEDNESDAY AFTERNOON. THESE THUNDERSTORMS WILL CONTINUE INTO TONIGHT. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THROUGH THIS EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BECOME MORE WIDESPREAD THURSDAY AFTERNOON INTO THURSDAY NIGHT. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WIND AND LARGE HAIL THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 8, 4:03 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 403 PM EDT WED AUG 8 2012 OHZ055-056-065-082030- FAIRFIELD OH-FRANKLIN OH-LICKING OH- 403 PM EDT WED AUG 8 2012 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN LICKING...SOUTHEASTERN FRANKLIN AND NORTHWESTERN FAIRFIELD COUNTIES THROUGH 430 PM EDT... AT 401 PM EDT...RADAR INDICATED STRONGS THUNDERSTORM NEAR BEXLEY...MOVING EAST AT 35 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...GROVEPORT... REYNOLDSBURG...CANAL WINCHESTER AND PICKERINGTON. ALSO...BLACKLICK ESTATES...BRICE...LITHOPOLIS AND ETNA ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. LAT...LON 3995 8261 3977 8276 3991 8312 4002 8298 ASL
Special weather statement, Aug 8, 4:25 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 425 PM EDT WED AUG 8 2012 OHZ055-064-065-082100- FAIRFIELD OH-FRANKLIN OH-PICKAWAY OH- 425 PM EDT WED AUG 8 2012 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PICKAWAY...SOUTHERN FRANKLIN AND NORTHWESTERN FAIRFIELD COUNTIES THROUGH 500 PM EDT... AT 421 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR GROVE CITY...MOVING SOUTHEAST AT 20 MPH. WIND GUSTS TO 50 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...GROVEPORT...ASHVILLE... CANAL WINCHESTER AND PICKERINGTON. ALSO...OBETZ...LOCKBOURNE...BLACKLICK ESTATES...DUVALL...BRICE... SLATE RUN METRO PARK AND LITHOPOLIS ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. LAT...LON 3989 8270 3969 8292 3986 8318 3996 8297 ASL
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 4:03 PM EDT | Special Weather Statement | ILN | Franklin | 27 min |
| Aug 8, 4:25 PM EDT | Special Weather Statement | ILN | Franklin | 35 min |
| Aug 8, 4:33 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Franklin, Pickaway | 27 min |
| Aug 8, 5:05 PM EDT | Special Weather Statement | ILN | Fayette | 40 min |
| Aug 8, 5:32 PM EDT | Special Weather Statement | ILN | Ross | 43 min |
| Aug 8, 7:03 PM EDT | Special Weather Statement | ILN | Fairfield | 42 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.